Codeine Abuse

Is Codeine Abuse A Problem?

Codeine is a commonly prescribed narcotic pain medication and is used for cough suppression in many patients as well. The potential for codeine abuse is somewhat high, because this drug derives from the opium poppy and is converted into morphine by the body. Codeine is used on almost all age groups when necessary for appropriate pain relief or coughing cessation, and should only be used as directed and in the amounts prescribed by the physician. There are some risks with the use of codeine, because it depresses breathing just like most narcotics, and the dependence and addiction potential is high. Codeine can be found in oral and liquid forms.

Distinctive Codeine Abuse Signs

Tylenol with Codeine #3

Codeine abuse will have some signs, and these are often similar to those seen with other types of narcotic abuse. The user will have a dry mouth, and they may have itch skin. Drowsiness, nausea, and vomiting are also signs of codeine abuse, and the user may have skin which is pale, cool to the touch, or clammy. Constipation and the retention of urine are also common signs of opiate use, and in large doses the user may be difficult to wake up. Secretive behavior, a change in friends, and the need for money are all signs that drug abuse may be occurring, whether it is codeine abuse or another type of drug.

How Codeine Works And Why It Is Abused

The most common reason for codeine abuse is the euphoric feeling that is common with opiates. All opiates are converted into morphine by the body, and that is why the abuse potential for this class of drugs is so high. Once in the body, codeine is changed, and the respiratory depression and euphoria effect occur. The user may feel like everything is great, and there is little or no physical pain. Just being may feel pleasurable, but as codeine abuse worsens many times these effects are not as strong or do not occur, causing the user to need more just to get the same effect.

Codeine Abuse And Medical Risks

There are numerous medical risks with codeine abuse. This drug is usually combined with acetaminophen, aspirin, or other non-narcotic pain medications which can be dangerous to the liver and other internal organs when taken in larger than recommended doses. An overdose of codeine can lead to respiratory difficulties or even death in some cases. Codeine abuse also carries many other medical risks, and this drug should never be used for longer than intended or used without a valid prescription and medical oversight.

For more info on addiction click here: Drug Rehabilitation.